Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 160, NWS Des Moines, IA

June 1, 2001Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 1:21 PM CDT for Crawford County, Iowa. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 1:21 PM CDT (18:21 UTC)
Expired
Jun 1, 2001, 1:50 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crawford County, IA

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:25 PM CDTTornado F0Denison, IAEmergency manager reported spotting 7 funnel clouds from the parent cell with two brief touchdowns in open country.
Jun 1, 1:30 PM CDTHail 0.88Denison, IA
Jun 1, 1:40 PM CDTTornado F0Charter Oak, IABrief touchdown near edge of town.
Jun 1, 1:50 PM CDTTornado F0Manilla, IABrief touchdown in open country.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 011821
SVRDSM
IAC047-011850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
121 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 150 PM CDT

* AT 119 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF DENISON...OR ABOUT 51
  MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DENISON AROUND 130 PM
  NEAR MANILLA AROUND 150 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
IOWA.

LAT...LON 4221 9567 4187 9568 4185 9510 4220 9510

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:52 AM CDT, 10 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 2:52 AM CDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
252 AM CDT FRI JUN 1 2001

MAIN PROBLEMS WL FOCUS ON UPPER LOW DIVING TOWARD IA TODAY AND PSBL
CONVECTION ALONG COLD FRONT.  CURRENTLY...NARROW SFC RIDGE
SANDWICHED BETWEEN DEPARTING AND UPCOMING SYSTEMS PROVIDING SOME
PARTIAL CLEARING ALONG WITH LIGHT WINDS.  HAVE JUST STARTED GETTING
SOME DROPS IN VSBYS...BUT PATCHY CLOUDS HAVE KEPT FOG SOMEWHAT
LIMITED.  MAY SEE ADDITIONAL DEVELOPMENT AS MID CLDS CONTINUE TO
THIN BUT SHOULD BE SHORT LIVED AND WL DISSIPATE RAPIDLY AFTER
SUNRISE.

VIGOROUS UPPER LOW WL DROP TOWARD IA DURING THE DAY WITH SFC
CYCLOGENESIS OCCURRING.  RETURN FLOW DEVELOPS BUT THE AMOUNT OF
MOISTURE THAT ACTUALLY MAKES IT BACK REMAINS UNCERTAIN.  DEWPOINTS
MOST LIKELY WL REACH THE MID TO UPPER 50S WITH CAPES OF 1000-1500
J/KG.  MID LEVEL FLOW INCREASES RAPIDLY WITH 500 MB WNDS 50-70KTS BY
LATE AFTERNOON AND FAVORABLE JET PLACEMENT.  SHOULD SEE SHRA/TSRA
DEVELOPMENT THIS AFTERNOON ALONG THE FRONT AS IT MOVES RAPIDLY SE
ACRS THE CWA.  COVERAGE INITIALLY SPARSE BUT SHOULD GRADUALLY FILL
IN AS FRONT PUSHES TO THE SOUTHEAST.  WITH THE ABOVE MENTIONED
INSTABILITY...SEVERE STORMS MAY OCCUR IN SE PORTION OF THE CWA
BEFORE ALL ACTIVITY PUSHES OUT OF THE FA THIS EVENING.

TONIGHT SHOULD BE WINDY AS GRADIENT TIGHTENS AROUND THE LOW.  WINDS
BECOME UNIDIRECTIONAL FROM NW WITH GOOD SUBSIDENCE ALLOWING FOR
DOWNWARD MOMENTUM TRANSPORT.  SOME REMAINING SHOWERS MAY WRAP AROUND
LOW INTO THE NE CWA WITH DRIER CONDITIONS ELSEWHERE. CLDS TO HANG
AROUND NE HALF ON SATURDAY IN CYCLONIC FLOW WITH SOME SUNSHINE TO
THE SW.  RIDGING TO BUILD IN SATURDAY NIGHT WITH CLEARING SKIES AND
TEMPS HOLDING BELOW NORMAL.

.DSM...NONE

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:22 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Jun 1, 1:31 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright29 min
Jun 1, 1:42 PM CDTTornado WarningDMXCrawford18 min
Jun 1, 1:52 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 1, 2:01 PM CDTSevere Thunderstorm WarningDMXFranklin, Grundy29 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin42 min
Jun 1, 2:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster40 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningDMXGuthrie31 min
Jun 1, 2:48 PM CDTTornado WarningDMXButler32 min
Jun 1, 2:59 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union39 min
Jun 1, 3:10 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin40 min
Jun 1, 3:22 PM CDTTornado WarningDMXBlack Hawk, Butler38 min
Jun 1, 3:23 PM CDTSevere Thunderstorm WarningDMXBremer32 min
Jun 1, 3:38 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 1, 3:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
Jun 1, 4:00 PM CDTTornado WarningDMXBlack Hawk30 min
Jun 1, 4:13 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler42 min
Jun 1, 4:51 PM CDTTornado WarningDMXBlack Hawk14 min
Jun 1, 5:00 PM CDTSevere Thunderstorm WarningDMXHardin30 min
Jun 1, 5:20 PM CDTSevere Thunderstorm WarningDMXGrundy40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.